Alert archive / Puerto Rico / Rip Current Statements in 2021

Rip Current Statement 36, NWS JSJ

September 21, 2021

NWS JSJ issued this rip current statement at Sep 21, 2021, 2:56 AM CDT. It took effect at Sep 21, 2021, 5:00 AM CDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 2:56 AM CDT (07:56 UTC)
In effect from
Sep 21, 2021, 5:00 AM CDT
Expired
Sep 22, 2021, 5:00 PM CDT
In force
36 hr
Issued by
NWS JSJ

The text

As transmitted.

954 
WHCA42 TJSJ 210756
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
356 AM AST Tue Sep 21 2021

PRZ005-211600-
/O.NEW.TJSJ.RP.S.0036.210921T1000Z-210922T1000Z/
North Central-
356 AM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North Central Puerto Rico.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ008-211600-
/O.NEW.TJSJ.RP.S.0036.210921T2200Z-210922T2200Z/
Northwest-
356 AM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Northwest Puerto Rico.

* WHEN...From this evening through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
4 follow-up statements
090 
WHCA42 TJSJ 211341
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
941 AM AST Tue Sep 21 2021

PRZ005-220200-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-210922T1000Z/
North Central-
941 AM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North Central Puerto Rico.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ008-220200-
/O.CON.TJSJ.RP.S.0036.210921T2200Z-210922T2200Z/
Northwest-
941 AM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM AST THIS
EVENING THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Northwest Puerto Rico.

* WHEN...From this evening through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
050 
WHCA42 TJSJ 212023
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
423 PM AST Tue Sep 21 2021

PRZ005-220900-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-210922T1000Z/
North Central-
423 PM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...North Central Puerto Rico.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ008-220900-
/O.CON.TJSJ.RP.S.0036.210921T2200Z-210922T2200Z/
Northwest-
423 PM AST Tue Sep 21 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Northwest Puerto Rico.

* WHEN...From this evening through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
897 
WHCA42 TJSJ 220812
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
412 AM AST Wed Sep 22 2021

PRZ008-221615-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-210922T2200Z/
Northwest-
412 AM AST Wed Sep 22 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Dangerous rip currents expected.

* WHERE...Northwest Puerto Rico.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ005-221000-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-210922T1000Z/
North Central-
412 AM AST Wed Sep 22 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST EARLY
THIS MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...North Central Puerto Rico.

* WHEN...Through early this morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
521 
WHCA42 TJSJ 221418
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
1018 AM AST Wed Sep 22 2021

PRZ008-222200-
/O.CON.TJSJ.RP.S.0036.000000T0000Z-210922T2200Z/
Northwest-
1018 AM AST Wed Sep 22 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Northwest Puerto Rico.

* WHEN...Through this afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Sep 20, 8:44 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 20, 8:44 PM CDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
944 PM AST Mon Sep 20 2021

.UPDATE...The showers and thunderstorms that affected south and
western PR dissipated shortly after sunset, but scattered showers
kept moving in from the north, affecting northern and eastern PR.
This scattered shower activity is expected to continue tonight,
mainly affecting the local waters, north and eastern PR and the
USVI. That said, the rainfall accumulations are expected to be
minimal. The current model guidance is quite a bit less bullish
than what it was suggesting in previous model runs, and isolated
showers to perhaps locally scattered are forecast by the models
for the overnight hours. There will be a shift in wind direction
tonight, from NE to SE by tomorrow morning, while remaining mainly
at 10 mph or less. This wind shift will then cause the afternoon
convection over PR to be mainly across the northern half of the
islands. For the USVI, St Croix has only a slight chance of
showers, but the northern USVI has a better chance of showers on
Tuesday morning. If the hi-res models are correct, it would not be
surprising to have urban flooding on Tuesday afternoon across the
northern portions of PR.

&&

.AVIATION...VFR conds overnight. Winds to be light, at less than
10 knots this evening, becoming light and variable later tonight
into Tuesday morning. The prevailing wind is expected to be from
the SSE after 21/14Z, and the sea breeze variations could cause
TJSJ to observe light westerly winds after 21/14Z. SHRA/TSRA
forecast after 21/16Z, which could affect at least the vicinity of TJSJ
and TJBQ.

&&

.MARINE...Small craft advisory continues in effect until 2PM
Tuesday for the offshore Atlantic waters. Seas up to 6 feet
expected elsewhere. There is a low to moderate risk of rip
currents tonight.

&&

.PREV DISCUSSION... /issued 716 PM AST Mon Sep 20 2021/

SYNOPSIS...

Active weather continues, as moisture from Tropical Storm Peter,
which is passing by well to the northeast of the area, makes its
way across the local islands and waters. There is also good
instability over the region. Enhanced afternoon convection is
expected again tomorrow, affecting northern and interior portions
of Puerto Rico. Drying is anticipated for Wednesday, though local
effects will combine with available moisture to bring another
active afternoon.

SHORT TERM...Tonight through Wednesday...

Active weather is expected again tomorrow. There will remain
sufficient instability to support enhanced convective activity
over the region tomorrow, courtesy of troughing in the mid-levels,
and the proximity of the TUTT to our northwest. Additionally,
significant moisture will persist. Total Precipitable Water
imagery from GOES-16 shows that there remains good moisture from
off of Tropical Storm Peter that is upstream of the region and
will make its way into the area during the day tomorrow. Winds
will veer to become generally southerly; because of this, the bulk
of the activity from afternoon convection will be concentrated
over the northern and interior portions of Puerto Rico. In those
areas, there will be an increased risk of urban and small stream
flooding.

For Tuesday night into Wednesday, a drying trend is expected. The
bulk of the moisture will pull away from the area as TS Peter
pulls away further to the north. There will remain patches of
enhanced moisture, however, which will sustain some shower
activity, moreso with the afternoon convection than with trade
wind showers. With winds continuing out of the south, the areas
affected will again be northern and interior Puerto Rico; as such,
there will remain an increased risk for urban and small stream
flooding. Also, with less inhibition to heating from showers early
in the day, and winds out of the south, above normal temperatures
are likely, especially for northern Puerto Rico, including the San
Juan metro.

LONG TERM...Thursday through Monday...From Prev Discussion...

The current forecast from the National Hurricane Center calls for
Tropical Storm Peter to weaken to a tropical depression as it
begins to recurve. This would put it a little over 600 miles north
of the Mona Channel on Thursday afternoon. With the circulation
well north of the area and high pressure at the surface ridging
southwest out of the east central Atlantic, well to our
northeast, surface flow will remain southeast during the week and
shift to the east southeast over the weekend ahead. This gives a
considerable boost to daytime temperatures, especially along the
north coast. Highs in the 90s in the lower elevations and heat
indices in the 100s are expected to continue into early next week.
Precipitable water values are expected to decrease from Wednesday
to Friday, but will return to seasonal values with moisture
advected out of the tropical Atlantic Saturday through the end of
the work week next week. The trough containing a TUTT low over the
Bahama Islands now will remain until Friday. It will eject out of
the area as lower pressure digs south across Florida (the state)
over the weekend and into the western Atlantic early next week.
But until then high pressure is the main influence at mid and
upper levels. Bands of low level moisture will drift through and
the prevailing flow will continue to be mostly less than 12 knots,
and over land mostly less than 8 knots. This will allow daily sea
breezes to develop forcing shower and thunderstorm development
during the late mornings and afternoons each day across interior
and western Puerto Rico with amounts generally less than one inch,
but amounts of 3 inches or more are locally possible in small
areas. Also, with several models concurring, there is at least a
60 percent chance that another tropical cyclone will have
developed by Monday when it will be found in the central tropical
Atlantic. Early indications are that its track will be similar to
that of Tropical Storm Peter when it nears the Caribbean.

AVIATION...

Mainly VFR conditions are expected to prevail early in the fcst
period. SHRA/TSRA over southern PR may cause tempo MVFR conds at
TJPS through 21z. Elsewhere, VCSH/VCTS due to showers and
thunderstorms developing across the regional waters. An ENE wind
component at less than 10 kt should prevail through the overnight
hours, then a southerly wind between 10-15 kt is expected aft
21/10z.

MARINE...

Increased wave heights are observed at Buoy 41043 (located 170 n
mi north-northeast of San Juan), with seas of 6.6 feet reported at
4pm local time; this is also trending upwards at this time.
Hazardous conditions are expected for the offshore Atlantic waters
through much of the day tomorrow, and this afternoon in the
Anegada Passage, under the influence of Tropical Storm Peter,
which is located to our east- northeast and will pass by the area
well to the northeast. Winds are generally out of the east at up
to 15 knots; veering is expected, with winds becoming generally
southerly for tomorrow into midweek.

There is a moderate risk of rip currents for northern beaches of
Puerto Rico, northern and eastern beaches of St. Croix and
Culebra, northwestern beaches of St. Thomas, and eastern Vieques.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  77  94 /  70  60  50  40
STT  79  87  79  88 /  70  80  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST Tuesday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...JA
LONG TERM....CS
PUBLIC DESK...RVT
Hazardous weather outlook, Sep 20, 3:44 AM CDT, 23 hours 12 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
431 AM AST lunes 20 de septiembre de 2021

AMZ710>745-PRZ001>013-210845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
431 AM AST lunes 20 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de sectores del area en el dia
de hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos asi como acumulacion de agua en carreteras y
areas de poco drenaje.

.Oleaje...Se espera oleaje picado/peligroso de hasta 8 pies a traves
de las aguas mar afuera del Atlantico y Pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noreste de Puerto Rico y las playas
expuestas hacia el norte de Culebra.

.Calor...Indices de calor maximos entre 100 a 106 grados son
posibles en areas urbanas y costeras del oeste, norte y sur de
Puerto Rico esta tarde.

.Dias dos hasta el siete...martes a domingo

Humedad asociada a la Tormenta Tropical Peter en combinacion con una
vaguada en los niveles altos continuara produciendo aguaceros y
tronadas aisladas el martes resultando en un aumento en el potencial
de inundaciones urbanas y de riachuelos a traves de sectores de las
islas. Condiciones maritimas peligrosas continuaran en algunas areas
hasta por lo menos el martes en la noche. Un riesgo moderado de
corrientes marinas continuara para las playas orientadas hacia el
norte y este para la mayoria de la semana laboral con algunas playas
tornandose en riesgo alto el viernes.
.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-210845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
431 AM AST lunes 20 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de las islas locales en el dia de
hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos asi como acumulacion de agua en carreteras y
areas de poco drenaje.

.Oleaje...Se espera oleaje picado/peligroso de hasta 8 pies a traves
del Pasaje de Anegada.

.Calor...Indices de calor maximos entre 100 a 106 grados son
posibles en areas urbanas y costeras esta tarde.

.Dias dos hasta el siete...martes a domingo

Humedad asociada a la Tormenta Tropical Peter en combinacion con una
vaguada en los niveles altos continuara produciendo aguaceros y
tronadas aisladas el martes resultando en un aumento en el potencial
de inundaciones urbanas y de riachuelos a traves de sectores de las
islas. Condiciones maritimas peligrosas continuaran en algunas areas
hasta por lo menos el martes en la noche. Un riesgo moderado de
corrientes marinas sera posible comenzando tarde esta noche y
continuara hasta la mayoria de la semana laboral.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 3:07 PM CDTAreal Flood AdvisoryJSJ113 min
Sep 21, 3:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 5:17 PM CDTAreal Flood AdvisoryJSJ58 min
Sep 21, 5:31 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 5:39 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 21, 6:20 PM CDTAreal Flood AdvisoryJSJ115 min

Nearby

Rip Current Statements in Puerto Rico, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.